SSRI antidepressants linked to increased GI bleeding


Use of SSRI antidepressants may increase gastrointestinal ( GI ) bleeding.
A study suggests that the increase is similar to that seen with the use of non-steroidal anti-inflammatory drugs ( NSAIDs,).

Previous research showed that use of SSRIs ( selective serotonin reuptake inhibitor ) may be related to an increased risk of bleeding disorders and hemorrhages.

Researchers from Northwestern University examined the use of these and other drugs with similar risks in patients admitted to several hospitals with acute gastrointestinal bleeding.

They found that ongoing SSRI use was associated with a risk of GI bleeding similar to that found in regular NSAID use ( 1.5-fold versus 1.4-fold increase, respectively ).

In the retrospective study, researchers reviewed the records of hospital inpatients admitted with acute GI bleeding between June and December 2003 ( 549 patients ) and compared them to similar patients admitted at the same time period with a non-bleeding diagnosis ( 939 patients ). Patients were excluded if they had a history of liver disease, hypertension, primary hematologic or coagulation disorders.

In a further analysis of the relationship, researchers tracked the combined use of SSRIs, NSAIDs, Aspirin, Plavix, Coumadin and Lovenox ( blood thinning medications used to prevent heart attacks and strokes ).

Researchers found that patients admitted with bleeding were significantly more likely to be using more than one medication associated with an increased risk of GI bleeding than control patients.

" While more research needs to be conducted to examine the link between SSRIs and gastrointestinal bleeding, physicians must closely monitor for this serious adverse event, especially in patients who are currently taking both SSRIs and NSAIDs, " said Michael Jones, lead author from Northwestern University Medical School. " This is a potent example of the need for doctors to be particularly conscientious about potential side effects when prescribing multiple medications for their patients. "

Source: Digestive Disease Week ( DDW ), 2005

XagenaMedicine_2005


Altri articoli

Specialità ( Italian version )